×

Homotopy classes in Sobolev spaces and the existence of energy minimizing maps. (English) Zbl 0647.58016

Let M and N be compact Riemannian manifolds, and \(p\geq 1\). It is not always possible to minimize \(\int_{M}| Df|\) p in a given homotopy class, since such a class need not be closed in the weak topology of an appropriate Sobolev space. The central theme of this paper is that it is however possible to minimize among maps f whose restrictions to a lower dimensional skeleton of a triangulation of M belong to a given homotopy class. More specifically, one of the main results tells that if d is the greatest integer strictly less than p, then nearby (in a Sobolev sense) Lipschitz maps from M to N have restrictions to the d-skeleton M d of M in the same homotopy class. Consequently each f in a Sobolev space \(H^{1,p}(M,N)\) has a well- defined d-homotopy type, which is preserved under weak convergence with uniformly bounded derivatives. Thus \(\int_{M}| Df|\) p can be minimized in every such homotopy class.
The author also shows that a Lipschitz map from \(\partial M\) to N is a trace of \(L^{1,p}(M,N)\), the strong \(\| f\|_ p+\| Df\|_ p\)-closure of Lipschitz maps, if and only if it has an extension to a continuous map from \(\partial M\cup M^{[p]}\) to N.
Reviewer: P.Mattila

MSC:

58E30 Variational principles in infinite-dimensional spaces
58B05 Homotopy and topological questions for infinite-dimensional manifolds
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Burstall, F., Harmonic maps of finite energy from non-compact manifolds.J. London Math. Soc., 30 (1984), 361–370. · Zbl 0622.58008
[2] Gilbarg, D. & Trudinger, N.,Elliptic partial differential equations of second order. 2nd edition, Springer, Berlin. · Zbl 1042.35002
[3] Hardt, R. & Lin, F. H., Mappings minimizing theL p norm of the gradient. Preprint. · Zbl 0646.49007
[4] Schoen, R. &Uhlenbeck, K., A regularity theory for harmonic mappings.J. Differential Geometry, 17 (1982), 307–335. · Zbl 0521.58021
[5] Schoen, R. & Uhlenbeck, K. Approximation theorems for Sobolev mappings. Preprint. · Zbl 0521.58021
[6] Schoen, R. &Yau, S. T., The existence of incompressible minimal surfaces and the topology of three-dimensional manifolds with non-negative scalar curvature.Ann. of Math., 110 (1979), 127–142. · Zbl 0431.53051
[7] White, B., Infima of energy functionals in homotopy classes of mappings.J. Differential Geometry, 23 (1986), 127–142. · Zbl 0588.58017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.